Arizona, 2008Hail in Arizona, November 9, 2008
November 9, 2008 · NWS PSR · 1 event in 1 county or zone
Showers and thunderstorms formed within a rather moist and unstable environment and a few contained large hail and brief heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms formed within a rather moist and unstable environment and a few contained large hail and brief heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Nov 9, 11:33 AM MST, 3 hours 7 minutes earlier.
Area forecast discussion, Nov 9, 11:33 AM MST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1133 AM MST SUN NOV 9 2008
.UPDATE...UPDATED AVIATION DISCUSSION.
&&
.SYNOPSIS...
A STRONG PACIFIC LOW PRESSURE SYSTEM WILL PASS THROUGH THE REGION
TODAY...RESULTING IN VERY WINDY WEATHER AND COOLER TEMPERATURES.
THERE IS ALSO A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS LATE THIS
AFTERNOON OVER THE MOUNTAINS OF SOUTH CENTRAL ARIZONA...MAINLY EAST
OF PHOENIX. DRY COOL NORTHWEST FLOW WILL CONTINUE MONDAY AND
TUESDAY. HIGH PRESSURE WILL REBUILD OVER THE REGION WEDNESDAY
THROUGH SUNDAY FOR MOSTLY CLEAR SKIES AND MUCH WARMER TEMPERATURES.
&&
.DISCUSSION...
UPPER TROUGH APPROACHING FROM THE WEST IS COMING IN SOMEWHAT DEEPER
THAN PROGS...ESPECIALLY GFS...INDICATED A FEW RUNS AGO. THE SYSTEM
IS ALSO NEGATIVE TILT/DIFLUENT WITH JET NOSING IN TWDS SRN AZ AT
PRESENT. SINCE SYSTEM IS FURTHER S...AND SOME MARINE LAYER MOISTURE
HAS BEEN TAPPED...KNKX SOUNDING HAD MOISTURE DEPTH TO 10K...AND SREF
POPS AND QPF FIELDS HIT SCNTRL AZ PORTION OF CWA PRETTY HARD...WE
DECIDED TO RAISE POPS AND QPFS OVER MAINLY SRN GILA COUNTY THIS AFTN
AND EVENING.
MEANWHILE...THE MAIN WX EVENT WITH THIS TROUGH CONTINUES TO BE THE
WIND. GUSTS NEAR 50 MPH HAVE ALREADY BEEN REPORTED AT EL CENTRO NAS
WITH BLOWING DUST/SAND REDUCING VSBYS TO UNDER A MILE. LATEST
GUIDANCE STILL SUGGESTING THAT WIND ADVISORY CRITERIA WILL BE MET IN
A MORE SPOTTY FASHION OVER CENTRAL/ERN CWA...BUT WILL LEAVE ADVISORY
THAT WAS ISSUED BY MID SHIFT IN PLACE OVER ENTIRE CWA. WINDS WILL BE
ON THE DOWNSWING THIS EVENING AS UPPER TROUGH WITH STRONGEST WINDS
ALOFT PUSHES OFF TO THE EAST.
TEMPS WILL LIKELY DROP FOR A TIME BEHIND THE COLD FRONT OUT WEST...
BUT THEN GO BACK UP SLIGHTLY DURING THE AFTERNOON. FRONT SHOULD PUSH
THRU ERN CWA LATE ENOUGH TO ALLOW A MORE NORMAL DAYTIME TEMP CURVE
TO BE ESTABLISHED TODAY.
FOR TOMORROW...MUCH LESS WIND AND COOLER TEMPS WITH GENERALLY CLEAR
SKIES ON THE DRY NWLY BACKSIDE OF EXITING TROUGH.
PREVIOUS DISCUSSION...
MONDAY AND TUESDAY...
MOSTLY CLEAR AND COOL WEATHER IS EXPECTED...HOWEVER INCREASING HIGH
CLOUDS ARE EXPECTED TUESDAY.
WEDNESDAY THROUGH SUNDAY...
A STRONG HIGH PRESSURE SYSTEM WILL SLOWLY BUILD OVER THE AREA...
ALONG WITH A STRONG WARMING TREND. HOWEVER CONSIDERABLE HIGH CLOUDS
ARE EXPECTED WEDNESDAY...DECREASING THURSDAY THROUGH THE WEEKEND.
&&
.AVIATION...
DEEP UPPER LOW AND ASSOCIATED COLD FRONT WILL MOVE EASTWARD ACROSS
ARIZONA TODAY. MOISTURE WITH THIS SYSTEM IS LIMITED BUT MID LEVEL
CLOUDS ARE EXPECTED TO INCREASE WITH OCCASIONAL CEILINGS DOWN TO 8K
FT AGL. A SLIGHT CHANCE FOR A SHOWERS AND THUNDERSTORMS EXISTS NEAR
KPHX AND SURROUNDING AIRFIELDS...BUT FORECAST CERTAINTY REMAINS LOW
ENOUGH NOT TO INCLUDE TSRA IN CURRENT TAF PACKAGE.
MAIN IMPACTS ON AVIATION WILL BE WINDS...WITH GUSTS TO 35 KTS
LIKELY AT ALL AIRFIELDS. THE WINDY WEATHER WILL PICK UP SOME
DUST...AND VISIBILITY REDUCTIONS TO 3-5SM IN BLOWING DUST ARE LIKELY
THROUGH 02 UTC THIS EVENING.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
LINGERING MOISTURE AND COOL TEMPERATURES ARE EXPECTED ON TUESDAY
IN THE WAKE OF THE LOW PRESSURE SYSTEM IN THE SOUTHERN ROCKIES.
HIGH PRESSURE IS LIKELY TO RESULT IN MOSTLY CLEAR SKIES ALONG WITH A
WARMING TREND WEDNESDAY INTO THE WEEKEND. DRY AND LOCALLY BREEZY
CONDITIONS CAN ALSO BE EXPECTED FOR THIS PERIOD. MINIMUM RH EACH
DAY COULD DROP INTO THE 10 TO 15 PERCENT RANGE ON THE DESERTS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...WIND ADVISORY SOUTHWEST AND SOUTH CENTRAL AZ ZONES 20 AND
25 THROUGH 5 PM...AND ZONES 21-24 AND 26-28 THROUGH 8 PM.
CA...WIND ADVISORY CA ZONES 30-33 TIL 5 PM.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...ESTLE/VASQUEZ
AVIATION...WANEK
FIRE WEATHER...SIPPLEIn the hours before
Special weather statement, Nov 9, 2:32 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
232 PM MST SUN NOV 9 2008
AZZ023-092230-
GREATER PHOENIX AREA-
232 PM MST SUN NOV 9 2008
...STRONG THUNDERSTORMS AFFECTING CENTRAL MARICOPA COUNTY...
AT 230 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER LITCHFIELD PARK...MOVING NORTHEAST AT 25 MPH.
ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS SOUTH-CENTRAL
ARIZONA...INCLUDING THE GREATER PHOENIX AREA...FROM NOW THROUGH AT
LEAST 4 PM AS A COLD FRONT MOVES INTO THE AREA. STRONG STORMS MOVING
THROUGH THE WEST VALLEY WILL BE CAPABLE OF PRODUCING WIND GUSTS OVER
45 MPH AND SMALL HAIL.
LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE LUKE AFB.
HIRSCH
Hail, Maricopa
- When
- November 9, 2:40 PM MST to 4:00 PM MST
- Where
- Maricopa County, 1.34 mi ENE of Glendale Muni Arpt to 33.95 mi ESE of Freeman
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.580, -112.200
Several trained spotters reported hail to penny size. One report was from near the Loop 101 and Union Hills. Another report was from Arizona City.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in California, November 9, 20084 deaths · $1.0 million · 1 event
- Lake-Effect Snow in New York, November 9 to 10, 2008$80,000 · 4 events
- Lake-Effect Snow in Ohio, November 9 to 10, 2008$60,000 · 2 events
- Lake-Effect Snow in Pennsylvania, November 9 to 10, 2008$60,000 · 2 events
- High Wind in California, November 9, 200863 kt wind · 4 events
- Lake-Effect Snow in Michigan, November 9 to 10, 20083 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134996.